Montana, 2004Flash Flooding and Hail in Montana, July 11, 2004
July 11, 2004 · NWS GGW · 35 events in 11 counties and zones
A strong cold front crossed eastern Montana during the evening hours of the 11th, and produced widespread severe weather across all 12 counties in northeast Montana. There were numerous reports of wind gusts of 60 to 85 mph and hail in excess of 2 inches in diameter.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $225,000
- Crop damage
- $450,000
- Events
- 35
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front crossed eastern Montana during the evening hours of the 11th, and produced widespread severe weather across all 12 counties in northeast Montana. There were numerous reports of wind gusts of 60 to 85 mph and hail in excess of 2 inches in diameter. The most significant hail reports were as high as 4.25 inches in diameter in the Frenchman Valley area, and the wind gusts measured as high as 85 mph south of the town of Wibaux. There was roof damage to a large agronomy building in Savage, and there was significant straight line wind damage to structures from Savage in southern Richland County southward to St. Phillips in Wibaux County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 11, 1:50 PM MST, 3 hours 28 minutes earlier.
Area forecast discussion, Jul 11, 1:50 PM MST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ADD WWA
NATIONAL WEATHER SERVICE GLASGOW MT
250 PM MDT SUN JUL 11 2004
.SHORT TERM...FOR NORTHEAST MONTANA TONIGHT THROUGH TUESDAY...SEVERE
WEATHER THREAT STILL A POSSIBILITY THIS AFTERNOON. PACIFIC TROUGH
STILL APPROACHING WITH ASSOCIATED COLD FRONT YET TO MAKE PUSH
THROUGH THE FORECAST AREA. ATMOSPHERE VERY UNSTABLE ALONG SURFACE
TROUGH AXIS AS EVIDENT BY SPECIAL KGGW SOUNDING FROM EARLY THIS
AFTERNOON. CAPPING INVERSION AROUND 850 MB LEVEL SHOULD EASILY BE
BROKEN AS FRONT APPROACHES. VERY JUICY AIR CONTINUING TO WORK IN ON
SOUTHEAST WINDS AT THE SURFACE WITH READINGS AS HIGH AS THE UPPER
60S TO AROUND 70. THETA-E RIDGE ALSO IN PLACE AND SET TO PROGRESS
EAST AHEAD OF FRONT. THINK THUNDERSTORMS WILL HAVE BEST CHANCE OF
BECOMING SEVERE IN THE EASTERN PART OF THE FORECAST AREA WHERE
ATMOSPHERE WILL BE MOST UNSTABLE WITH HIGHEST DEWPOINTS. MODELS ALSO
NOW HINTING AT A BIT OF A JET COUPLET OVER NORTHEAST CORNER OF THE
FORECAST AREA. THIS COMBINED WITH OTHER LARGER SCALE LIFT FROM UPPER
TROUGH WILL KEEP SEVERE THREAT GOING INTO THE EVENING HOURS. MODELS
HAVE SLOWED DOWN FRONTAL PASSAGE AS EXPECTED...SO HAD TO SHIFT POPS
AND SEVERE WORDING A LITTLE LATER THAN INHERITED FORECAST.
AFTER FRONT PASSES THROUGH...SURFACE HIGH PRESSURE WITH STRONG
SUBSIDENCE WORKS IN. EXPECT COOLER POST-FRONTAL TEMPERATURES ON
MONDAY WITH DRIER CONDITIONS FROM VERY DRY AIRMASS MOVING IN. MADE
VERY FEW CHANGES TO FORECAST THROUGH TUESDAY AS DRY AND WARM
CONDITIONS CONTINUE UNDER INFLUENCE OF UPPER RIDGE. JAZ
.LONG TERM...TUESDAY NIGHT THRU SUNDAY..
GENERAL AGREEMENT IN MODELS WITH UPPER LEVEL TROUGH SITTING OVER
NORTHEAST MONTANA FOR EXTENDED PERIOD. THIS SHOULD BRING WARM AND
DRY CONDITIONS FOR THE WEEK. A SHORT WAVE MOVES THROUGH NORTHEAST
CORNER OF MONTANA OR JUST MISSES IT SO HAVE LEFT POPS IN FOR
NORTHEAST CORNER ON FRIDAY AFTERNOON AND EVENING. HOWEVER...
DECREASED POPS ALONG SOUTHERN BORDER AND WESTERN BORDER.
TEMPERATURES WILL BE ABOVE NORMAL THE ENTIRE EXTENDED PERIOD. TLSJR
&&
.GGW WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH THROUGH 9 PM MDT FOR MTZ016>027-059>062.
&&
Hazardous weather outlook, Jul 11, 4:58 AM MST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
558 AM MDT SUN JUL 11 2004
MTZ016-021-059-060-121200-
CENTRAL AND SOUTHEAST PHILLIPS-NORTHERN PHILLIPS-PETROLEUM-
SOUTHWEST PHILLIPS-
558 AM MDT SUN JUL 11 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA
.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
MTZ017-018-020-022-023-026-061-121200-
CENTRAL AND SOUTHERN VALLEY-DANIELS-GARFIELD-MCCONE-NORTHERN VALLEY-
PRAIRIE-WESTERN ROOSEVELT-
558 AM MDT SUN JUL 11 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA
.DAY ONE...
SCATTERED THUNDERSTORMS MAY REACH SEVERE LEVELS DURING THE
AFTERNOON. REFER TO GTFSPSGGW OR WWUS85 KGGW FOR ADDITIONAL
INFORMATION.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ019-024-025-027-062-121200-
DAWSON-EASTERN ROOSEVELT-RICHLAND-SHERIDAN-WIBAUX-
558 AM MDT SUN JUL 11 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA
.DAY ONE...
SCATTERED THUNDERSTORMS MAY REACH SEVERE LEVELS BY LATE AFTERNOON
AND EARLY EVENING. REFER TO GTFSPSGGW OR WWUS85 KGGW FOR ADDITIONAL
INFORMATION.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
DNS
Event by event
21 hail, 11 thunderstorm wind, 3 flash flood. Local standard time, as filed.
Hail, Phillips
- When
- July 11, 5:18 PM MST
- Where
- Phillips County, 16 mi NNE of Saco
- Measured
- 2.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.683, -107.200
Hail, Phillips
- When
- July 11, 5:20 PM MST
- Where
- Phillips County, 18 mi NNE of Saco
- Measured
- 2 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.700, -107.183
Hail, Phillips
- When
- July 11, 5:30 PM MST
- Where
- Phillips County, 12 mi NNE of Saco
- Measured
- 2.75 in hail
- Property damage
- $75,000
- Crop damage
- $100,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.633, -107.233
The hail broke vehicle windows and caused damage to several roofs. Crop damage was also reported.
Hail, Valley
- When
- July 11, 5:30 PM MST
- Where
- Valley County, 20 mi NNW of Hinsdale
- Measured
- 4.25 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.667, -107.250
Thunderstorm Wind, Phillips
- When
- July 11, 5:30 PM MST
- Where
- Phillips County, 12 mi NNE of Saco
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.633, -107.233
Hail, Phillips
- When
- July 11, 5:32 PM MST
- Where
- Phillips County, Sun Prairie
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.883, -107.667
Hail, Valley
- When
- July 11, 5:44 PM MST
- Where
- Valley County, 35 mi N of Hinsdale
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.900, -107.083
Hail, Valley
- When
- July 11, 6:00 PM MST
- Where
- Valley County, 15 mi S of Opheim
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.633, -106.400
Hail, Valley
- When
- July 11, 6:10 PM MST
- Where
- Valley County, 20 mi N of Hinsdale
- Measured
- 2 in hail
- Crop damage
- $50,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.683, -107.083
The hail caused crop damage and was accompanied by 50 mph winds.
Hail, Valley
- When
- July 11, 6:10 PM MST
- Where
- Valley County, 23 mi S of Opheim
- Measured
- 3 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.517, -106.400
Hail, Petroleum
- When
- July 11, 6:20 PM MST
- Where
- Petroleum County, Teigen
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.033, -108.583
Hail, Dawson
- When
- July 11, 6:45 PM MST
- Where
- Dawson County, 6 mi S of Glendive
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.017, -104.733
Hail, Valley
- When
- July 11, 6:45 PM MST
- Where
- Valley County, 5 mi S of Opheim
- Measured
- 2 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.783, -106.400
Thunderstorm Wind, Dawson
- When
- July 11, 6:55 PM MST
- Where
- Dawson County, 10 mi NW of Lindsay
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.317, -105.300
Thunderstorm Wind, Wibaux
- When
- July 11, 7:05 PM MST to 7:13 PM MST
- Where
- Wibaux County, 16 mi S of Wibaux
- Measured
- 74 kt (85 mph) measured gust
- Property damage
- $100,000
- Crop damage
- $300,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.750, -104.183
A complete barn roof was blown off and a large evergreen tree was uprooted. There was crop and property damage between Red Top East Road and Edge Hill East Road.
Hail, Garfield
- When
- July 11, 7:10 PM MST to 7:18 PM MST
- Where
- Garfield County, 43 mi ENE of Jordan
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.550, -106.033
Hail, Daniels
- When
- July 11, 7:15 PM MST
- Where
- Daniels County, 14 mi S of Scobey
- Measured
- 3 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.600, -105.417
Hail, Daniels
- When
- July 11, 7:15 PM MST
- Where
- Daniels County, 7 mi S of Scobey
- Measured
- 2.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.700, -105.417
Thunderstorm Wind, Richland
- When
- July 11, 7:15 PM MST
- Where
- Richland County, Savage
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $50,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.450, -104.350
Two buildings were damaged in Savage. A portion of a roof was blown off of one building and the entrance door to a second building was damaged.
Hail, Daniels
- When
- July 11, 7:35 PM MST
- Where
- Daniels County, 14 mi S of Scobey
- Measured
- 3 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.600, -105.417
Thunderstorm Wind, Wibaux
- When
- July 11, 7:40 PM MST
- Where
- Wibaux County, 7 mi NE of Wibaux
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.050, -104.083
Hail, McCone
- When
- July 11, 7:44 PM MST
- Where
- McCone County, 9 mi N of Weldon
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.717, -105.833
Hail, Garfield
- When
- July 11, 7:45 PM MST
- Where
- Garfield County, 7 mi E of Jordan
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.317, -106.733
Hail, Sheridan
- When
- July 11, 7:55 PM MST
- Where
- Sheridan County, 2 mi E of Homestead
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.433, -104.450
Flash Flood, Sheridan
- When
- July 11, 7:57 PM MST to 8:57 PM MST
- Where
- Sheridan County, 2 mi E of Homestead
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.721, -104.505 (the zone’s center; the record gives no point)
2 to 3 inches of water over the road.
Hail, McCone
- When
- July 11, 8:00 PM MST
- Where
- McCone County, 5 mi S of Vida
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.767, -105.500
Hail, McCone
- When
- July 11, 8:00 PM MST
- Where
- McCone County, 7 mi ENE of Vida
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.867, -105.367
Flash Flood, Richland
- When
- July 11, 8:00 PM MST to 9:00 PM MST
- Where
- Richland County, 5 mi N of Savage
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 47.788, -104.561 (the zone’s center; the record gives no point)
Water reported over highway 16.
Thunderstorm Wind, Roosevelt
- When
- July 11, 8:10 PM MST
- Where
- Roosevelt County, Froid
- Measured
- 64 kt (74 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.333, -104.500
Thunderstorm Wind, Wibaux
- When
- July 11, 8:13 PM MST
- Where
- Wibaux County, 4 mi W of Wibaux
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 46.983, -104.267
Windows were blown out of a house.
Thunderstorm Wind, Roosevelt
- When
- July 11, 8:20 PM MST
- Where
- Roosevelt County, 10 mi E of Froid
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.333, -104.283
Thunderstorm Wind, Richland
- When
- July 11, 8:30 PM MST
- Where
- Richland County, 19 mi NW of Lambert
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.550, -104.750
The wind was accompanied by pea sized hail.
Thunderstorm Wind, Richland
- When
- July 11, 8:30 PM MST
- Where
- Richland County, Sioux Pass
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.933, -104.333
Thunderstorm Wind, Richland
- When
- July 11, 8:53 PM MST
- Where
- Richland County, 12 mi NNE of Lambert
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.517, -104.367
The wind was accompanied by pea sized hail.
Flash Flood, Roosevelt
- When
- July 11, 9:00 PM MST to 10:00 PM MST
- Where
- Roosevelt County, Ft Kipp
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
Flooding reported along old US 2.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, July 11, 20041 death · 1 event
- Damaging Wind in North Dakota, July 11, 2004$500,000 · 78 kt wind · 1 event
- Damaging Wind in North Dakota, July 11, 2004$500,000 · 78 kt wind · 1 event
- Hail and Damaging Winds in South Carolina, July 11 to 12, 2004$150,000 · 55 kt wind · 7 events
- Lightning Strike in North Carolina, July 11, 2004$200,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 11, 2004$104,000 · 1.75 in hail · 12 events
- Flash Flood and Hail in Iowa, July 11, 2004$102,000 · 1.75 in hail · 12 events
- Wildfire in California, July 11 to 17, 20047 injured · 1 event
- Lightning Strike in Florida, July 11, 2004$130,000 · 1 event
- Damaging Wind in South Carolina, July 11, 2004$110,000 · 60 kt wind · 1 event
- Wildfire in California, July 11 to 13, 2004$80,000 · 1 event
- Tornado in Florida, July 11, 2004$25,000 · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414831, 5414838, 5414835, 5414840, 5414930, 5414832, 5414833, 5414834, 5414836, 5414837, 5414839, 5414841, 5414912, 5414842, 5414843, 5414846, 5414844, 5414845, 5414929, 5414913, 5414914, 5414915, 5414916, 5414917, 5414918, 5414919, 5414920, 5414921, 5414927, 5414922, 5414923, 5414924, 5414926, 5414925, 5414928.